Thunderstorm Wind, Crook
- When
- August 12, 3:00 AM MST
- Where
- Crook County, 4 mi W of New Haven
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.750, -104.911
An early morning severe thunderstorm crossed Crook County, producing wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An early morning severe thunderstorm crossed Crook County, producing wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 2:00 AM MST, 1 hour earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 AM MDT SUN AUG 12 2007 .DISCUSSION...WATER VAPOR IMAGERY SHOWING A WEAK UPPER RIDGE WITH A STRONG SHORTWAVE OVER NE WYOMING APPROACHING THE CWA. QUITE A BIT OF SHOWERS AND STORMS HAVE BEEN FALLING ACROSS THE NORTHERN AND WESTERN PORTIONS OF THE FORECAST AREA. THE PRECIP WILL CONTINUE SHIFTING EAST THIS MORNING. EXTRAPOLATING ITS CURRENT RATE OF MOVEMENT SHOWS THE PRECIP SHOULD BE EXITING INTO CENTRAL SD BY 15Z. FOLLOWING A BREAK IN THE PRECIP...THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN IN THE AFTERNOON ESPECIALLY ACROSS WESTERN SD AND THE BLACK HILLS. SURFACE ANALYSIS PLACES HIGH PRESSURE ACROSS THE ND/CANADIAN BORDER WITH A RIDGE AXIS ACROSS CENTRAL TO EASTERN SD. NORTHERLY FLOW HAS QUICKLY SHIFTED TO AN EASTERLY COMPONENT OVERNIGHT...AND WILL CONTINUE TO VEER TO A SOUTHERLY COMPONENT BY LATE MORNING. THIS WILL REINTRODUCE HIGHER DEWPOINTS IN THE 50S TO LOWER 60S THROUGH OUT WESTERN SD. DEEP SOUTHWEST FLOW ACROSS WYOMING WILL CREATE A SHARP MOISTURE GRADIENT FROM SE MT...TO SOMEWHERE NEAR THE SD/WY BORDER. MODELS ARE IN AGREEMENT THAT WITH THE HEAT AND AVAILABLE MOISTURE...THERE WILL BE NO SHORTAGE OF INSTABILITY. THE BIG QUESTION IS GOING TO BE THE STRENGTH OF THE CAP EAST OF THE CWA WHICH EXTENDS TO NEAR THE DRYLINE...AND THE TIMING/STRENGTH OF A SHORTWAVE PROGGED TO MEET THE DRYLINE SOMETIME AROUND OR JUST AFTER 00Z. THE NAM IS A BIT MORE AGGRESSIVE THAN THE GFS WITH THE STRENGTH OF THE CAP AND IS SLOWER IN BRINGING IN THE S/W. STORMS ARE EXPECTED TO DEVELOP OVER THE HILLS FIRST THIS AFTERNOON...THEN ALONG THE BOUNDARY BY EARLY EVENING. THERE IS PLENTY OF SHEAR FOR SUPERCELLS TO DEVELOP. ANOTHER QUESTION IS THE HOW MUCH OF A THREAT ARE TORNADOES TODAY. 0-1 KM SHEAR SEEMS TO BE LACKING ACROSS THE CWA...EXCEPT FOR ONE AREA...JUST NORTH AND NORTHEAST OF THE HILLS. SOUTH/SOUTHEAST WINDS WILL MOVE ALONG PLAINS ADJACENT TO THE THE EASTERN FOOTHILLS. AS THE WINDS MOVE AROUND THE NORTHEASTERN FOOTHILLS...IT MAY BECOME DEVELOP A MORE EASTERLY COMPONENT. ON TOP OF ENHANCED CONVERGENCE...THIS WOULD PROVIDE A SMALL AREA JUST NORTH AND NORTHEAST OF THE HILLS OF ENHANCED 0-1 KM SHEAR APPROACHING 20 KT...WHICH IS ENOUGH FOR A POTENTIALLY TORNADIC STORM. IT WILL BE SOMETHING TO KEEP AN EYE OUT FOR LATER TODAY. OTHERWISE LARGE HAIL WILL BE THE MAIN THREAT WITH 60 MPH PLUS WINDS POSSIBLE TO A LESSER DEGREE. LOW PRESSURE NORTH OF THE AREA WILL SLIDE EAST TOMORROW MORNING BRINGING A WEAK COLD FRONT TO THE AREA. THOUGH TEMPS WILL BE LAGGING BEHIND ACROSS MONTANA...DRIER AIR SHOULD MOVE IN SOONER WITH DEWPOINTS DROPPING INTO THE 30S AND 40S. THIS WILL HELP KEEP IT MOSTLY SUNNY WITH NO PRECIP. WITH THE LAGGING COOLER AIR...TEMPS ARE STILL EXPECTED TO HIT ABOVE 100 ACROSS THE PLAINS AND WELL INTO THE 90S THROUGH OUT THE BLACK HILLS. WEAK RETURN FLOW WILL SET UP TUESDAY AS A SURFACE TROUGH SETS UP SOUTH OF THE AREA. MOISTURE WILL SLOWLY RETURN ALLOWING THUNDERSTORMS TO AGAIN DEVELOP IN THE AFTERNOON. TEMPERATURES WILL BE SLIGHTLY COOLER WITH HIGHS IN THE 90S...STAYING BELOW TRIPLE DIGITS. EXTENDED...UPPER RIDGE AXIS WILL REMAIN ACROSS THE NORTHERN ROCKIES/NORTHERN PLAINS THROUGH THE PERIOD...WITH A SERIES OF SHORTWAVES CROSSING THE AREA. THIS WILL RESULT IN TEMPERATURES SLIGHTLY ABOVE AVERAGE...ALONG WITH A SLIGHT CHANCE OF THUNDERSTORMS NEARLY EVERY DAY. PAST COUPLE OF RUNS OF THE GFS HAVE BEEN SHOWING A STRONGER WAVE PASSING THROUGH ON THURSDAY NIGHT...SO HAVE RAISED POPS IN SOME LOCATIONS. && .AVIATION...MAINLY VFR CONDITIONS EXPECTED ACROSS THE AREA TODAY. SCATTERED THUNDERSTORMS MOVING INTO SOUTHWESTERN NORTH DAKOTA DURING THE EARLY MORNING MAY CREATE SOME LOCAL MVFR CIGS/VSBY. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS OVER WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && CALDERON/RICHARDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1101 AM MDT SAT AUG 11 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1101 AM MDT (1201 PM CDT) SAT AUG 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A THUNDERSTORM OR TWO COULD DEVELOP LATE THIS AFTERNOON ACROSS THE BLACK HILLS. OTHERWISE...THE MAIN CHANCE FOR THUNDERSTORMS WILL HOLD OFF UNTIL TONIGHT FOR NORTHEAST WYOMING...NORTHWEST SOUTH DAKOTA...AND THE BLACK HILLS. A STORM OR TWO COULD BECOME STRONG TO SEVERE DURING THE OVERNIGHT HOURS WITH LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA LATE SUNDAY AFTERNOON INTO SUNDAY NIGHT. THERE IS A POSSIBILITY FOR SOME STORMS TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The Rapid City radar (KUDX), 179 km away, was scanning. The volume nearest the first event began at 09:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39890.